Alert archive / Hawaii / High Surf Warnings in 2012
High Surf Warning 8, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Dec 24, 2012, 3:29 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2012, 3:29 PM HST (01:29 UTC)
- Expired
- Dec 26, 2012, 3:00 AM HST
- In force
- 36 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
170 WHHW40 PHFO 250129 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 329 PM HST MON DEC 24 2012 ...HIGH SURF WARNING FOR NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI... ...HIGH SURF WARNING FOR WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU AND NORTH FACING SHORES OF THE BIG ISLAND... .A LARGE NORTHWESTERLY SWELL WILL BRING LARGE SURF ACROSS MUCH OF THE NORTH AND WEST FACING SHORES STARTING TONIGHT AND THROUGH WEDNESDAY MORNING. HIZ001>003-007-008-012-013-017-019-020-251430- /O.NEW.PHFO.SU.W.0008.121225T0129Z-121226T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 329 PM HST MON DEC 24 2012 ...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. * SURF...20 TO 25 FEET FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI. * TIMING...STARTING TONIGHT AND PEAKING TUESDAY AROUND NOON...THEN LOWERING THROUGH WEDNESDAY MORNING. * IMPACTS...HIGH SURF WILL CAUSE HAZARDOUS CONDITIONS IN THE SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. && $$ HIZ006-025-251430- /O.NEW.PHFO.SU.Y.0042.121225T0129Z-121226T1600Z/ WAIANAE COAST-BIG ISLAND NORTH AND EAST- 329 PM HST MON DEC 24 2012 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. * SURF...10 TO 15 FEET FOR WEST FACING SHORES OF OAHU AND NORTH FACING SHORES OF THE BIG ISLAND. * TIMING...STARTING TONIGHT AND PEAKING AROUND NOON TUESDAY...THEN LOWERING THROUGH WEDNESDAY MORNING. * IMPACTS...HIGH SURF WILL CAUSE HAZARDOUS CONDITIONS IN THE SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. && $$ REYNES/BURKE
3 follow-up statements
225 WHHW40 PHFO 251332 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 332 AM HST TUE DEC 25 2012 ...HIGH SURF WARNING FOR NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI... ...HIGH SURF WARNING FOR WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU AND NORTH FACING SHORES OF THE BIG ISLAND... .A LARGE NORTHWEST SWELL WILL BRING ELEVATED SURF TO NORTH AND WEST FACING SHORES OF MOST OF THE MAIN HAWAIIAN ISLANDS TODAY. HIZ001>003-007-008-012-013-017-019-020-260245- /O.CON.PHFO.SU.W.0008.000000T0000Z-121226T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 332 AM HST TUE DEC 25 2012 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. * SURF...20 TO 25 FEET ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI. * TIMING...PEAKING TODAY...THEN SLOWLY LOWERING FROM LATE THIS AFTERNOON THROUGH EARLY WEDNESDAY MORNING. * IMPACTS...LARGE BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS IN THE SURF ZONE...INCLUDING LIFE-THREATENING RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT VERY LARGE...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. && $$ HIZ006-025-260245- /O.CON.PHFO.SU.Y.0042.000000T0000Z-121226T1600Z/ WAIANAE COAST-BIG ISLAND NORTH AND EAST- 332 AM HST TUE DEC 25 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. * SURF...10 TO 15 FEET ALONG WEST FACING SHORES OF OAHU AND NORTH FACING SHORES ON THE BIG ISLAND. * TIMING...PEAKING TODAY...THEN SLOWLY LOWERING THROUGH EARLY WEDNESDAY MORNING. * IMPACTS...HIGH SURF WILL CAUSE HAZARDOUS CONDITIONS IN THE SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT LARGE BREAKING WAVES WILL OCCUR...WHICH WILL PRODUCE DANGEROUS RIP CURRENTS. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. && $$ HOUSTON
700 WHHW40 PHFO 260139 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 339 PM HST TUE DEC 25 2012 ...HIGH SURF WARNING FOR NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI... ...HIGH SURF WARNING FOR WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU AND NORTH FACING SHORES OF THE BIG ISLAND... .A LARGE NORTHWEST SWELL WILL KEEP ELEVATED SURF TO NORTH AND WEST FACING SHORES OF MOST OF THE MAIN HAWAIIAN ISLANDS THROUGH WEDNESDAY MORNING. HIZ001>003-007-008-012-013-017-019-020-261445- /O.CON.PHFO.SU.W.0008.000000T0000Z-121226T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 339 PM HST TUE DEC 25 2012 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. * SURF...20 TO 25 FEET ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI. * TIMING...PEAKING THIS AFTERNOON AND EVENING...THEN SLOWLY LOWERING OVERNIGHT AND THROUGH WEDNESDAY MORNING. * IMPACTS...LARGE BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS IN THE SURF ZONE...INCLUDING LIFE-THREATENING RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT VERY LARGE...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. && $$ HIZ006-025-261445- /O.CON.PHFO.SU.Y.0042.000000T0000Z-121226T1600Z/ WAIANAE COAST-BIG ISLAND NORTH AND EAST- 339 PM HST TUE DEC 25 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. * SURF...10 TO 15 FEET ALONG WEST FACING SHORES OF OAHU AND NORTH FACING SHORES ON THE BIG ISLAND. * TIMING...PEAKING THIS AFTERNOON AND EVENING...THEN SLOWLY LOWERING OVERNIGHT AND THROUGH WEDNESDAY MORNING. * IMPACTS...HIGH SURF WILL CAUSE HAZARDOUS CONDITIONS IN THE SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT LARGE BREAKING WAVES WILL OCCUR... WHICH WILL PRODUCE DANGEROUS RIP CURRENTS. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. && $$ REYNES/BURKE
077 WHHW40 PHFO 261300 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 300 AM HST WED DEC 26 2012 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI...AND FOR NORTH FACING SHORES OF OAHU AND MAUI... HIZ001>003-007-008-012-013-017-019-020-262000- /O.CAN.PHFO.SU.W.0008.000000T0000Z-121226T1600Z/ /O.NEW.PHFO.SU.Y.0043.121226T1300Z-121226T2000Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 300 AM HST WED DEC 26 2012 ...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM HST THIS MORNING... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM HST THIS MORNING. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...10 TO 15 FEET ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI...AND ALONG NORTH FACING SHORES OF OAHU AND MAUI. * TIMING...THROUGH MID-MORNING. * IMPACTS...LARGE BREAKING WAVES WILL CAUSE HAZARDOUS CONDITIONS IN THE SURF ZONE...INCLUDING DANGEROUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION AND DANGEROUS RIP CURRENTS. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES. && $$ HIZ006-025-261400- /O.CAN.PHFO.SU.Y.0042.000000T0000Z-121226T1600Z/ WAIANAE COAST-BIG ISLAND NORTH AND EAST- 300 AM HST WED DEC 26 2012 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. SURF HEIGHTS ARE DROPPING BELOW THE HIGH SURF ADVISORY THRESHOLD THIS MORNING. $$ HOUSTON/LAU
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 24, 9:30 AM HST, 5 hours 59 minutes earlier.
Area forecast discussion, Dec 24, 9:30 AM HST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 930 AM HST MON DEC 24 2012 .SYNOPSIS... LIGHT AND VARIABLE WINDS WILL GRADUALLY BECOME MORE EASTERLY AND STRONGER DURING THE NEXT COUPLE DAYS. SHOWER ACTIVITY WILL ALSO INCREASE...FAVORING WINDWARD AND MAUKA AREAS. RAINFALL IN GENERAL SHOULD REMAIN LIGHT. EXPECT INCREASING HIGH CLOUDS TODAY FROM WEST TO EAST. CONDITIONS WILL BECOME INCREASINGLY STABLE BY LATE IN THE WEEK...WITH WINDS POSSIBLY TURNING TO THE SOUTHEAST AGAIN DURING THE WEEKEND. && .DISCUSSION... LATEST OBSERVATIONS FROM HALEAKALA SHOW THAT WIND SPEEDS ARE FLUCTUATING AROUND THE 30 MPH THRESHOLD...FOR WHICH THE WIND ADVISORY WILL REMAIN IN PLACE AT LEAST THROUGH THE REST OF THE MORNING HOURS. CONDITIONS WILL CONTINUE TO BE MONITORED AND THE ADVISORY WILL BE REVISED FOR THE AFTERNOON PACKAGE. ALSO...LATEST MIMIC/PWAT DATA SUGGEST A GRADUAL INCREASE IN AVAILABLE LOW LVL MOISTURE STARTING LATER TODAY AS THE GENERALLY WEAK FLOW ACROSS THE ISLANDS WILL BECOME MORE EASTERLY AND GETTING STRONGER DURING THE NEXT TWO OR THREE DAYS. THERE IS ALSO A SLIGHT CHANCE OF SNOW SHOWERS OVER THE BIG ISLAND SUMMITS LATER TONIGHT. THIS IS MAINLY DUE TO THE RE/ESTABLISHMENT OF THE SFC RIDGE TO THE NE. MEANWHILE...AN AREA OF CONVECTION W/SW OF THE MAIN HAWAIIAN ISLANDS WILL CONTINUE TO PRODUCE MID/UPPER LVL OUTFLOW CLOUDS...WHICH WILL BRING EXTENDED PERIODS OF CLOUD COVER ALOFT THROUGH TUESDAY. CLOUDS COULD BE THICK ENOUGH TO PRODUCE SOME STRATIFORM RAIN AT TIMES. THEREFORE...THE OVERALL CHANCES FOR RAIN ACROSS THE AREA WILL INCREASE...STILL WITH BEST CHANCES OVER WINDWARD AND MAUKA AREAS THROUGH THE END OF THE WEEK. HOWEVER...ACCUMULATIONS SHOULD REMAIN LIGHT FOR THE MOST PART WITH AN OCCASIONAL DOWNPOUR POSSIBLE...MAINLY OVER MOUNTAIN AREAS. FOR THE WEEKEND...MODEL SOLUTIONS SHOW POTENTIAL FOR A DEEP MID/UPPER LVL TROUGH TO DEVELOP TO THE WEST OF THE ISLANDS WITH A SERIES OF FRONTS BEING PUSHED TOWARDS THE ALOHA STATE. THIS COULD VEER WINDS TO A MORE SE OR EVEN S FLOW AT TIMES...ALONG WITH INCREASING SHOWER COVERAGE AROUND THE ISLANDS FOR THE BEGINNING OF NEXT WEEK. MODELS CONSENSUS REMAINS LOW IN TERMS OF HAVING ONE OR MORE OF THESE FRONTS ACTUALLY REACHING AND MOVING ACROSS THE ISLANDS EARLY NEXT WEEK. && .MARINE... A NEW AND RATHER LARGE NORTHWEST WILL FILL IN OVERNIGHT...PEAK ON TUESDAY...THEN LOWER SLOWLY ON WEDNESDAY. WAVEWATCH III MODEL OUTPUT INDICATES THAT SURF WILL REACH HIGH END ADVISORY LEVELS OF AROUND 20 FEET ON CHRISTMAS DAY. A JASON-1 ALTIMETER PASS OVER THE SWELL AREA YESTERDAY AFTERNOON INDICATES THAT THE WAVEWATCH III MODEL OUTPUT MAY HAVE UNDERDONE THE SIZE OF THE SWELL. THE ALTIMETER DATA SHOWS THAT THE SWELL MY BE ABOUT 2 FEET HIGHER THAN THE MODEL OUTPUT. IF THIS DATA IS CORRECT THAN SURF HEIGHTS COULD REACH LOW END WARNING LEVELS OF AROUND 25 FEET. WE WILL BE MONITORING BUOY 51101 NORTHWEST OF THE STATE TO DETERMINE IF A WARNING WILL BE ISSUED LATER TODAY OR WE GO WITH OUR PREVIOUS THOUGHTS ON ISSUING AN ADVISORY. THIS NEW NORTHWEST SWELL WILL ALSO CAUSE SEAS TO REACH 10 FEET OR HIGHER OVER WATERS EXPOSED TO THIS SWELL. THUS A SMALL CRAFT ADVISORY WILL BE ISSUED LATER TODAY FOR THESE CONDITIONS. TRADE WINDS WILL ALSO INCREASE TO SMALL CRAFT ADVISORY LEVELS ON TUESDAY FOR THE USUAL WINDY WATERS AROUND MAUI COUNTY AND THE BIG ISLAND. && .AVIATION... LIGHT ICING HAS BEEN POSTED FOR MAUI AND AREAS WESTWARD IN RESPONSE TO THE LAYERED CLOUDS MOVING OVER THE ISLANDS. IF THE LAYERED CLOUDS MOVE TO THE EAST...THE AIRMET MAY BE EXPANDED TO COVER THE BIG ISLAND. LOWER LEVELS HAVE LIGHT TRADES/VARIABLE WINDS...AND THAT IS EXPECTED TO CONTINUE THROUGH MUCH OF THE DAY. MVFR CONDITIONS EXPECTED OVER AT TIMES OVER MOSTLY WINDWARD/MAUKA AREAS. && .HFO WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM HST THIS EVENING FOR HALEAKALA SUMMIT. && SYNOPSIS/DISCUSSION...REYNES MARINE...BURKE AVIATION...M. BALLARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 3:29 PM HST | High Surf Advisory | HFO | Honolulu | 36 hr |
| Dec 24, 3:31 PM HST | Small Craft Advisory | HFO | 4 days |
Nearby
High Surf Warnings in Hawaii, 2012Every high surf warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.